Texas, 2022High Wind in Texas, May 29 to 30, 2022
May 29 to 30, 2022 · NWS MAF · 3 events in 2 counties and zones
A deep upper level low developed over the northwestern United States. A strong polar jet stream was located on the southern edge of the low and strong winds mixed into the higher elevations of the Guadalupe Mountains.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deep upper level low developed over the northwestern United States. A strong polar jet stream was located on the southern edge of the low and strong winds mixed into the higher elevations of the Guadalupe Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 29, 5:18 PM CST, 6 hours 12 minutes earlier.
Area forecast discussion, May 29, 5:18 PM CST, 6 hours 12 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
618 PM CDT Sun May 29 2022
...New AVIATION...
.AVIATION...
(00Z TAFS)
Issued at 611 PM CDT Sun May 29 2022
VFR over the next 24 hours. Gusty SW/S winds will continue at all
terminals for at least the next few hours with a LLJ keeping
winds elevated overnight. A few hours of light winds will be
possible at KINK, KHOB, and KPEQ around 12z before once again
becoming gusty out of the SW late in the TAF period.
&&
.SHORT TERM...
(This afternoon through Monday night)
Issued at 157 PM CDT Sun May 29 2022
WV imagery shows an upper trough swinging through the Rockies this
afternoon, leaving southwest flow aloft over West Texas and
Southeast New Mexico. Another trough is set to dive out of the PacNW
tonight, following the first and maintaining the synoptic pattern.
Closer to home, for those who like the warmer weather, triple-digit
highs are expected this afternoon over much of the Permian Basin and
river valleys. These warmer temperatures are already resulting in
single-digit relative humidity in most locations, evoking critical
fire weather conditions across most of the FWA. See fire weather
discussion below for more detail.
Overnight, a 55+kt LLJ is forecast to develop over the eastern CWA,
retreating the dryline west and bringing abundant Gulf moisture into
the area. Unfortunately, no triggering contrivances will be in
place to take advantage of this, and grids will stay bone dry in the
short term. Instead, elevated winds will sustain mixing, keeping
overnight lows above normal.
As noted above, the pattern Monday will remain unchanged from today,
but thicknesses will come down a bit, bestowing highs Monday
afternoon 3-4 degrees cooler than today. Monday night, the LLJ
redevelops, advection even more moisture into the region, yielding
overnight lows the same or above tonight's.
&&
.LONG TERM...
(Tuesday through Saturday)
Issued at 157 PM CDT Sun May 29 2022
An upper level trough will extend from the Upper Midwest to the
Desert Southwest on Tuesday. Southwest upper winds will be over West
Texas and Southeast New Mexico. A dryline will be present Tuesday
afternoon across the Upper Trans Pecos. Showers and thunderstorms
will be possible along this dryline during the afternoon and evening
hours. Temperatures on Tuesday will be in the 90s and triple digits,
except across the higher elevations of the mountains. The portion of
the upper trough to the west will begin to lift northeast and weaken
over the Central Plains on Wednesday. Showers and thunderstorms will
again be possible as the low-level moisture interacts with the
higher terrain. High temperatures on Wednesday will range from the
80s across portions of Southeast New Mexico and the mountains to the
triple digits along the Rio Grande. A flattened upper ridge will be
over the region on Thursday and the highest storm chances will be
across the mountains of Southeast New Mexico and West Texas and
surrounding plains. These conditions remain into Friday with
temperatures warming slightly from the previous day before
temperatures heat up going into next weekend.
&&
.FIRE WEATHER...
Issued at 157 PM CDT Sun May 29 2022
Critical fire weather conditions are expected today with gusty
southwest winds, well above normal temperatures, and low relative
humidity values. Widespread single digit relative humidity values
are expected across the area this afternoon. High wind conditions
are expected in the Guadalupe and Delaware Mountains and wind
advisory conditions are expected across most of the Southeast New
Mexico plains this afternoon and evening. A Red Flag Warning is in
effect this afternoon and evening for Southeast New Mexico and most
of West Texas. RFTI values in these areas are generally from 4 to 8.
ERC percentiles are at least 90 across most of the area.
Widespread low humidity values will still be present across the area
on Monday but will not be as low as today. Winds will not be as
strong on Monday as today. RFTI values on Monday will generally
range from 3 to 6 across portions of the area. A Fire Weather Watch
is in effect Monday afternoon and evening across Southeast New
Mexico, the northwest Permian Basin, and the Upper Trans Pecos.
Humidity values will decrease on Tuesday across most of the area and
winds will decrease so fire weather concerns will decrease.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 73 100 74 97 / 0 0 0 10
Carlsbad 66 95 62 100 / 0 0 0 10
Dryden 71 99 73 98 / 0 0 0 0
Fort Stockton 68 100 71 99 / 0 0 0 10
Guadalupe Pass 64 87 65 92 / 0 0 0 10
Hobbs 64 94 66 97 / 0 0 0 20
Marfa 58 92 59 97 / 0 0 0 20
Midland Intl Airport 72 98 73 97 / 0 0 0 10
Odessa 72 98 74 97 / 0 0 0 10
Wink 67 99 71 100 / 0 0 0 20
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Heat Advisory until 8 PM CDT this evening for Central Brewster
County-Chinati Mountains-Chisos Basin-Davis Mountains-Davis
Mountains Foothills-Lower Brewster County-Marfa Plateau-
Pecos-Terrell.
Red Flag Warning until 9 PM CDT /8 PM MDT/ this evening for
Andrews-Borden-Central Brewster County-Chinati Mountains-
Crane-Davis Mountains-Davis Mountains Foothills-Dawson-
Eastern Culberson County-Ector-Gaines-Guadalupe Mountains
Above 7000 Feet-Guadalupe and Delaware Mountains-Howard-
Loving-Marfa Plateau-Martin-Midland-Pecos-Presidio Valley-
Reeves County Plains-Scurry-Upton-Van Horn and Highway 54
Corridor-Ward-Winkler.
Fire Weather Watch from Monday afternoon through Monday evening
for Andrews-Dawson-Eastern Culberson County-Gaines-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware
Mountains-Loving-Reeves County Plains-Van Horn and Highway
54 Corridor-Winkler.
High Wind Warning until 11 PM CDT /10 PM MDT/ this evening for
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware
Mountains.
NM...Red Flag Warning until 8 PM MDT this evening for Chaves Plains-
Eddy Plains-Lea-Sacramento Foothills and Guadalupe
Mountains.
Fire Weather Watch from Monday afternoon through Monday evening
for Chaves Plains-Eddy Plains-Lea-Sacramento Foothills and
Guadalupe Mountains.
Wind Advisory until 10 PM MDT this evening for Central Lea
County-Eddy County Plains-Northern Lea County.
High Wind Warning until 10 PM MDT this evening for Guadalupe
Mountains of Eddy County.
&&
SHORT TERM...44
LONG TERM....80
AVIATION...88Hazardous weather outlook, May 29, 10:15 PM CST, 1 hour 15 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
1115 PM CDT Sun May 29 2022
NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-310415-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
1115 PM CDT Sun May 29 2022 /1015 PM MDT Sun May 29 2022/
This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.
.DAY ONE...Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
A Red Flag Warning is in effect Monday afternoon and evening for
Southeast New Mexico and adjacent areas of West Texas.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland
High Wind, Guadalupe Mountains Above 7000 Feet
- When
- May 29, 11:30 PM CST to May 30, 5:30 AM CST
- Where
- Guadalupe Mountains Above 7000 Feet forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 31.447, -104.517 (the zone’s center; the record gives no point)
High Wind, Guadalupe and Delaware Mountains
- When
- May 30, 12:51 AM CST to 4:51 AM CST
- Where
- Guadalupe and Delaware Mountains forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 31.447, -104.517 (the zone’s center; the record gives no point)
High Wind, Guadalupe and Delaware Mountains
- When
- May 30, 1:00 AM CST to 6:00 AM CST
- Where
- Guadalupe and Delaware Mountains forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 31.447, -104.517 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Storm Surge and Sneakerwave in California, May 29, 20222 deaths · 2 injured · 2 events
- Tornadoes and Hail in Minnesota, May 29 to 30, 2022$255,000 · EF1 · 91 events
- Avalanche in Colorado, May 29, 20221 death · 2 injured · 1 event
- Tornadoes and Hail in South Dakota, May 29 to 30, 2022$324,000 · EF1 · 43 events
- Hail in Minnesota, May 29, 2022$494,000 · 1.75 in hail · 7 events
- Hail and Damaging Winds in Iowa, May 29, 2022$135,000 · 1.5 in hail · 3 events
- Tornado and Hail in Nebraska, May 29 to 30, 2022EF1 · 6 events
- Hail and Damaging Winds in Nebraska, May 29 to 30, 2022$1,000 · 6 in hail · 21 events
- Hail and Damaging Wind in Minnesota, May 29, 20221.75 in hail · 15 events
- Damaging Winds in Nebraska, May 29, 20221 injured · 61 kt wind · 4 events
- Flash Flooding and Flood in Florida, May 29, 2022$2,000 · 1 in hail · 8 events
- Hail and Damaging Winds in South Dakota, May 29 to 30, 20221 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1032929, 1032926, 1032928.